Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Friends of Alzheimers caregivers support!
avatar
gottagohome posted:

Take the Poll

Facility does not believe Aricept and Namenda are effective after "a few years"!
  • I have no idea of how to proceed.
  • These meds lose effectiveness after a very few years?
vote
View Poll Results
Reply
 
avatar
cjh1203 responded:
I have read that these medications can lose their effectiveness after a period of time -- that time can apparently vary greatly, from a few months for some patients to several years for others.

I'm not sure, though, how to tell when that has happened because there's no way to know if the person would be worse without it.

Is there another doctor you can speak to about it? Someone not associated with the facility?

Carol

Carol
 
avatar
2010guardian replied to cjh1203's response:
Hi Carol,
You are correct in what you say. I asked the doctor 'how can we tell when the medicine has quit working?' He said, 'when he doesn't know when he has to go to the bathroom,' or 'when he doesn't recognize his house.' This makes me sad to think that the day may come when the medicine wears off. The doctor said that he has seen some people really go down fast.
So, there you go! It's different for everyone.

A person would definitely be worse without the medicine,that is if the medicine had been working. The medicine only slows down the disease, so if you stop the medicine when it has been working, the brain cells will die faster.

The medicine doesn't work on everybody.

kathy
 
avatar
cjh1203 replied to 2010guardian's response:
Hi Kathy-

That's interesting about how to tell when the medication isn't working any more.

My uncle took Aricept, usually with either Namenda or the Exelon patch, for 7-8 years, and the progression of his disease was pretty slow. Right up until he died of a stroke, he still recognized people, and his house and the things around him, and he kept up with what was going on in the world. We were starting to see a noticeable decline toward the end, though, and if he had lived longer, I imagine he would have gotten a lot worse in a fairly short time.

The mother of one of my friends didn't seem to be helped much at all by any of the Alzheimer's meds, though. Within two years, she didn't recognize her husband or her children. Its hard to know why it varies so much from person to person.

I just read today that a new medication that had initially showed promise for Alzheimer's turned out not to be effective, so research has been stopped on it.

There seems to be an enormous amount of research being done on Alzheimer's, but I know that's not much comfort now, when someone you love is suffering with it.

Carol
 
avatar
Judith L London, PhD responded:
In my experience, when Aricept, Exelon and or Namenda are disontinued, individuals seem to deteriorate dramatically. If restarted, functioning is rarely restored back to the level when the medications were discontinued.

In my opinion, just because someone is showing more signs of Alzheimer's doesn't necessarily mean that the medications are no longer effective. It could signify that the losses would be even greater without the medications, or that dosages need readjustment, so perhaps the medications still are continuing to slow down the descent.I would try to share this perspective to the physician before any determination is made.

Check it out,
Judy
 
avatar
cjh1203 replied to Judith L London, PhD's response:
Hi Judy. This was something that came up often with my aunt when my uncle was alive. She kept saying that she wanted to take him off his Alzheimer's medications because she didn't think they were working any more, and I always replied that he might be a lot worse without them.

I really think they helped him quite a bit, because he retained a lot of awareness even 7-8 years after being diagnosed with Alzheimer's.

Carol


Featuring Experts

Judith L. London, Ph.D. announces the publication of her second book, Support for Alzheimer's and Dementia Caregivers: The Unsung Heroes , with...More

Helpful Tips

SundowningExpert
Hi Everyone, I'm so gald to see that many of you find relief from sundowning after following the recommendations of your physician ... More
Was this Helpful?
13 of 13 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.